A Liouville theorem for ancient solutions to a semilinear heat equation and its elliptic counterpart

  • Received: 01 August 2020 Revised: 01 December 2020 Published: 15 March 2021
  • Primary: 35B08, 35B53; Secondary: 35B40

  • We establish the nonexistence of nontrivial ancient solutions to the nonlinear heat equation $ u_t = \Delta u+|u|^{p-1}u $ which are smaller in absolute value than the self-similar radial singular steady state, provided that the exponent $ p $ is strictly between Serrin's exponent and that of Joseph and Lundgren. This result was previously established by Fila and Yanagida [Tohoku Math. J. (2011)] by using forward self-similar solutions as barriers. In contrast, we apply a sweeping argument with a family of time independent weak supersolutions. Our approach naturally lends itself to yield an analogous Liouville type result for the steady state problem in higher dimensions. In fact, in the case of the critical Sobolev exponent we show the validity of our results for solutions that are smaller in absolute value than a 'Delaunay'-type singular solution.

    Citation: Christos Sourdis. A Liouville theorem for ancient solutions to a semilinear heat equation and its elliptic counterpart[J]. Electronic Research Archive, 2021, 29(5): 2829-2839. doi: 10.3934/era.2021016

    Related Papers:

  • We establish the nonexistence of nontrivial ancient solutions to the nonlinear heat equation $ u_t = \Delta u+|u|^{p-1}u $ which are smaller in absolute value than the self-similar radial singular steady state, provided that the exponent $ p $ is strictly between Serrin's exponent and that of Joseph and Lundgren. This result was previously established by Fila and Yanagida [Tohoku Math. J. (2011)] by using forward self-similar solutions as barriers. In contrast, we apply a sweeping argument with a family of time independent weak supersolutions. Our approach naturally lends itself to yield an analogous Liouville type result for the steady state problem in higher dimensions. In fact, in the case of the critical Sobolev exponent we show the validity of our results for solutions that are smaller in absolute value than a 'Delaunay'-type singular solution.



    加载中


    [1] Monotonicity for elliptic equations in an unbounded Lipschitz domain. Comm. Pure Appl. Math. (1997) 50: 1089-1111.
    [2] Asymptotic symmetry and local behavior of semilinear elliptic equations with critical Sobolev growth. Comm. Pure Appl. Math. (1989) 42: 271-297.
    [3] Existence of positive weak solutions with a prescribed singular set of semilinear elliptic equations. J. Geom. Anal. (1999) 9: 221-246.
    [4] (2011) Stable Solutions of Elliptic Partial Differential Equations.Chapman & Hall/CRC Monogr. Surv. Pure Appl. Math. 143, CRC Press.
    [5] On the classification of solutions of the Lane-Emden equation on unbouned domains of $\mathbb{R}^N$. J. Math. Pures Appl. (2007) 87: 537-561.
    [6] Homoclinic and heteroclinic orbits for a semilinear parabolic equation. Tohoku Math. J. (2011) 63: 561-579.
    [7] Global and local behavior of positive solutions of nonlinear elliptic equations. Comm. Pure Appl. Math. (1981) 34: 525-598.
    [8] On the stability and instability of positive steady states of a semilinear heat equation in $\mathbb{R}^n$. Comm. Pure Appl. Math. (1992) 45: 1153-1181.
    [9] Quasilinear Dirichlet problems driven by positive sources. Arch. Rational Mech. Anal. (1973) 49: 241-269.
    [10] G. M. Lieberman, Second Order Parabolic Differential Equations, World Scientific Publishing Co., Inc., River Edge, NJ, 1996. doi: 10.1142/3302
    [11] Strong comparison theorems for elliptic equations of second order. J. Math. Mech. (1961) 10: 431-440.
    [12] An ODE approach to the multiplicity of self-similar solutions for semi-linear heat equations. Proc. Roy. Soc. Edinburgh Sect. A (2006) 136: 807-835.
    [13] Entire and ancient solutions of a supercritical semilinear heat equation. Discrete Cont. Dynamical Syst. (2021) 41: 413-438.
    [14] Singularity and decay estimates in superlinear problems via Liouville-type theorems. Part I: Elliptic equations and systems. Duke Math. J. (2007) 139: 555-579.
    [15] Singularity and decay estimates in superlinear problems via Liouville-type theorems. Part II: parabolic equations. Indiana Univ. Math. J. (2007) 56: 879-908.
    [16] A Liouville property and quasiconvergence for a semilinear heat equation. J. Differential Equations (2005) 208: 194-214.
    [17] Liouville theorems for scaling invariant superlinear parabolic problems with gradient structure. Math. Ann. (2016) 364: 269-292.
    [18] P. Quittner, Optimal Liouville theorems for superlinear parabolic problems, Duke Math. J., to appear.
    [19] P. Quittner and Ph. Souplet, Superlinear Parabolic Problems. Blow-Up, Global Existence and Steady States, 2$^nd$ edition, Birkhäuser Advanced Texts, Birkhäuser, Basel, 2019. doi: 10.1007/978-3-030-18222-9
    [20] R. M. Schoen, Variational theory for the total scalar curvature functional for Riemannian metrics and related topics, in Topics in Calculus of Variations, Lecture Notes in Math. Springer, 1365 (1989), 120–154. doi: 10.1007/BFb0089180
    [21] C. Sourdis, A Liouville property for eternal solutions to a supercritical semilinear heat equation, preprint, arXiv: 1909.00498.
  • Reader Comments
  • © 2021 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0)
通讯作者: 陈斌, bchen63@163.com
  • 1. 

    沈阳化工大学材料科学与工程学院 沈阳 110142

  1. 本站搜索
  2. 百度学术搜索
  3. 万方数据库搜索
  4. CNKI搜索

Metrics

Article views(945) PDF downloads(216) Cited by(0)

Article outline

Other Articles By Authors

/

DownLoad:  Full-Size Img  PowerPoint
Return
Return

Catalog